Illinois, 2010

Flooding and Hail in Illinois, August 13, 2010

August 13, 2010 · NWS LOT · 7 events in 4 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon hours of August 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon hours of August 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 13, 5:59 AM CST, 41 minutes earlier.

Area forecast discussion, Aug 13, 5:59 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
659 AM CDT FRI AUG 13 2010

.DISCUSSION...
344 AM CDT

HOT AND VERY HUMID CONDITIONS TO PERSIST UNTIL FRONTAL PASSAGE
LATE SAT AND SAT NIGHT THOUGH INCREASING CLOUDINESS AND CHANCES
FOR SCT TSRA AHEAD OF THE APPROACHING COLD WILL KNOCK THE EDGE OFF
THE MAX TEMPS. EVEN THOUGH DEW POINTS WILL REMAIN ELEVATED IN THE
70-75F RANGE...LOSS OF 3-4 DEG F IN AFTERNOON TEMPS WILL KEEP HEAT
INDEX NUMBERS BELOW ADVISORY/WARNING THRESHOLDS...EXCEPT POSSIBLY
THE FAR SOUTH TIER OF THE COUNTIES OF THE FA.

THE INCREASING CLOUDS AND POPS WILL RESULT FROM SHORT WAVES
LIFTING FORM THE HIGH PLAINS UPPER TROUGH LIFTING ACROSS UPPER MS
VALLEY AND THE UPPER MIDWEST AND ON INTO THE WESTERN GREAT LAKES
AS THE MAIN TROUGH AXIS SHIFTS E AND ROTATES TO OVER WESTERN
ONTARIO...LAKE SUPERIOR AND THE WESTERN U.P. OF MI BY 06Z SAT.

LATEST SET OF MODEL OUTPUT RETARDS SOUTHERN PORTION OF THE MAIN
TROUGH AND THE ASSOCIATED SURFACE COLD FRONT MOVING ACROSS IL.
THUS...HAVE CHANCE OF TSRA CONTINUING THROUGH SAT NIGHT...WITH
POPS GRADUALLY DECREASING FROM W TO E FOLLOWING CFP AND UPPER
TROUGH PASSAGE WITH ONLY SLGT CHC POPS REMAINING FOR SE ONE THIRD
OF FA BY SUN MORNING.

ANOTHER SHORT WAVE PROGGED TO ROTATE SE OUT OF CENTRAL CANADA AND
INTO THE UPPER GREAT LAKES DURING LATER SUN THROUGH MON. THIS TO
SUPPLY REINFORCING COOLER AIR AND PROLONG THE RELIEF FROM THE
HEAT AND EVENTUALLY THE HIGH DEW POINTS THAT BEGINS OVERNIGHT SAT
INTO SUN OUT INTO MID NEXT WEEK.

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

VFR CONDS THRU 00Z. UPSTREAM SHRA/TSRA SHUD DISSIPATE TO JUST
BRIEF BKN CIGS ARND 6-7KFT AGL BTWN 14-17Z. PSBL SHRA COULD
LINGER HOWEVER VERY LOW CONFIDENCE.

BEACHLER

//DISCUSSION...UPDATED 12Z...

VFR IMAGERY SHOWING A WEAK MID-LVL BNDRY SLIDING EAST NORTHEAST
ACROSS EXTREME EASTERN IOWA INTO WESTERN ILLINOIS. SHRA/TSRA HAVE
DEVELOPED ALONG THIS BNDRY AND REMAINING THE VICINITY OF THE
BNDRY. PRECIPITATION IS SLIDING E/NE AND BEGINNING TO SHOW SIGNS
OF DISSIPATING. ANTICIPATE VCSH AND CB TO PUSH INTO KRFD ARND
14Z...THEN LIFT TO CLOUD DECK ARND 6-7KFT AGL. ORD/MDW SHUD REMAIN
DRY WITH PSBL SCT OR BKN DECK ARND 6KFT AGL FOR A BRIEF PERIOD.
THEN A RETURN TO DRY WX.

THE FOCUS AFT 16Z THEN TURNS TWRDS WINDS AS MIXED LYR SHUD FILTER
TO THE SFC SOUTHERLY WINDS BTWN 7 AND 10KTS...WITH SOME OCCASIONAL
GUSTS AT A FEW AIRFIELDS ARND 10KTS. SHRA/TSRA APPEAR TO REMAIN
DISTANT THRU THE DURATION OF FRI OR AT LEAST 00Z SAT. EXPECT MID-
LVL RIDGE OR HIGH PRES TO HOLD PRECIP WELL WEST OF NORTHERN
IL/SOUTHERN WI/NORTHWEST IN THRU 00Z...THEN CHCS START TO RAMP UP
AFT 00Z THRU 12Z SAT AS FRONTAL BNDRY APPROACHES FROM THE NW.
WINDS WILL TURN SWSTRLY ARND 00Z TO 06Z SAT AS BNDRY NEARS THE
REGION...WITH LOW/MID LVL MOISTURE OF CLOUDS POOLING EAST AHEAD OF
BNDRY. KRFD COULD SEE PRECIP CHCS ARRIVE EARLY...HOWEVER TREND HAS
BEEN SLOWER. THUS HELD ALL TAFS DRY THRU 06Z SAT.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

HIGH CONFIDENCE ON WIND DIR/SPEED.
MEDIUM CONFIDENCE ON DRY WX HOLDING BTWN 15-17Z.
HIGH CONFIDENCE ON VFR CONDS AFT 12Z THRU 00Z SAT.
LOW CONFIDENCE ON TIMING SHRA/TSRA BTWN 03-06Z.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 18Z SATURDAY-12Z WEDNESDAY...UPDATED 06Z...

SATURDAY...MAINLY VFR. PATCHY MVFR W/SHRA ISO TSRA.
SUNDAY...VFR.
MONDAY...VFR.
TUESDAY...VFR.
WEDNESDAY...VFR. CHC SHRA/ISO TSRA.

BEACHLER

&&

.MARINE...
310 AM CDT

DIFFUSE AREA OF HIGH PRESSURE RESTS FROM MAINE THROUGH THE OHIO
VALLEY. THIS AREA OF HIGH PRESSURE WILL SLOWLY DRIFT TO THE
SOUTHEAST AND REMAIN NEARLY STATIONARY ACROSS THE EAST COAST
THROUGH THIS WEEKEND. A STRONG LOW THAT DEVELOPED OVER THE DAKOTAS
TODAY WILL CONTINUE TO DEEPEN AND LIFT TO THE NORTHEAST. THIS LOW
WILL REACH WESTERN ONTARIO LATER TODAY...AND EVENTUALLY JAMES BAY
BY SUNDAY. THIS WILL TIGHTEN THE SURFACE GRADIENT ACROSS THE LAKE
AND ALLOW WINDS TO INCREASE OUT OF THE SOUTHEAST AND THEN THE
SOUTH...THROUGH THE WEEKEND. A TRAILING COLD FRONT WILL EVENTUALLY
DROP SOUTH ACROSS THE LAKE MICHIGAN SATURDAY EVENING AND
NIGHT...VEERING WINDS TO THE NORTHWEST.

SHEA

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING...ILZ014-ILZ032-ILZ033-ILZ039 UNTIL 7 PM
     FRIDAY.

     HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023 UNTIL 7 PM
     FRIDAY.

IN...HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011 UNTIL 7 PM FRIDAY.

     EXCESSIVE HEAT WARNING...INZ019 UNTIL 7 PM FRIDAY.

LM...NONE.
&&
Hazardous weather outlook, Aug 13, 5:16 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
616 AM CDT FRI AUG 13 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
141130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
616 AM CDT FRI AUG 13 2010 /716 AM EDT FRI AUG 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL BE IN THE 100 TO 110 RANGE THIS AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN NORTH CENTRAL ILLINOIS
THIS AFTERNOON.

THUNDERSTORMS WILL BECOME LIKELY OVER NORTH CENTRAL AND FAR
NORTHEAST ILLINOIS BY LATE TONIGHT...WITH A CHANCE OF
THUNDERSTORMS ELSEWHERE OVERNIGHT. THERE WILL BE A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS TONIGHT WEST OF A POPLAR GROVE TO CHERRY
VALLEY TO AMBOY LINE. THE MAIN THREATS WOULD BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES WILL REACH 100 TO 105 DEGREES ACROSS THE
KANKAKEE AND ILLINOIS RIVER VALLEYS SOUTHWARD.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
EVENING...THUNDERSTORM CHANCES WILL DECREASE FROM NORTHWEST TO
SOUTHEAST DURING THE NIGHT. THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

THE ILLINOIS EPA AND INDIANA IDEM HAVE DECLARED AN AIR POLLUTION
ACTION DAY FOR FRIDAY. MORE INFORMATION IS AVAILABLE AT
WWW.EPA.STATE.IL.US AND WWW.IN.GOV/IDEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FROM EARLY EVENING INTO
TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-141130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
616 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT THROUGH SATURDAY NIGHT.
SOME OF THE STORMS COULD PRODUCE LARGE HAIL OR STRONG GUSTY WINDS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-141130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
616 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING WITH THUNDERSTORMS
BECOMING LIKELY BY LATE TONIGHT OVER NORTHERN AND CENTRAL PORTIONS
OF THE LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE LIKELY SATURDAY OVER NORTHERN AND CENTRAL
PORTIONS OF THE LAKE...WITH A CHANCE OF THUNDERSTORMS SOUTH. SOME
THUNDERSTORMS COULD PRODUCE LARGE HAIL OR STRONG GUSTY WINDS.

THERE WILL BE A CHANCE OF THUNDERSTORMS ON THE NORTH HALF OF THE
LAKE TUESDAY NIGHT AND WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The Chicago radar (KLOT), 67 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flood, 1 hail. Local standard time, as filed.

Hail, McHenry

When
August 13, 6:40 AM CST to 6:41 AM CST
Where
McHenry County, Lake in the Hills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.180, -88.320

Thunderstorm Wind, McHenry

When
August 13, 6:40 AM CST
Where
McHenry County, Lake in the Hills
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.180, -88.320

Thunderstorm Wind, Winnebago

When
August 13, 3:07 PM CST
Where
Winnebago County, 2.6 mi WNW of Wempleton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.360, -89.249

A tree was blown down near Route 70 and Winnebago Road.

Thunderstorm Wind, Boone

When
August 13, 4:12 PM CST
Where
Boone County, 0.97 mi E of Hunter
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.429, -88.851

A tree was blown down near Hunter Road and Route 76, blocking both lanes.

Flood, Winnebago

When
August 13, 4:12 PM CST to 7:00 PM CST
Where
Winnebago County, 0.14 mi SW of Samuelson Corners to 0.2 mi ENE of East Rockford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.298, -89.032

Standing water was reported on Alpine Road between Spring Creek Road and State Street. Rainfall amounts included 2.50 inches near Winnebago Road and US20 in Rockford and 3.50 inches in Machesney Park.

Flood, Kane

When
August 13, 6:33 PM CST to 9:00 PM CST
Where
Kane County, 2.46 mi WSW of Hampshire to 0.71 mi WSW of Hampshire
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.091, -88.576

Standing water and full ditches were reported along Route 72, west of Hampshire.

Flood, Kane

When
August 13, 6:55 PM CST to 9:00 PM CST
Where
Kane County, 1.11 mi W of North Aurora to 0.47 mi NNW of Lovedale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.797, -88.351

Up to four inches of standing water was reported on roads south of Interstate 88 in Aurora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257905, 257906, 257894, 257898, 257921, 257923, 257925.